Our team of medical experts are ready to help

Your questions answered


Louise asked...

Tags: activity , exercise , joint

What treatment is available for Diffuse Idiopathic Skeletal Hyperostis? I have been diagnosed with Dorsal Kyphoscoliosis for which I take Naproxen to help with my muscle pain, but I have also been advised I have thoracic DISH. For this I currently take 30mg of Amitriptyline. Whilst helpful in terms of sleeping through the night, I find that the pain is still constant. I have been advised that I can gradually increase to a max. of 50mg Amitriptyline - what are my options likely to be after that? Is it advisable to wait until on the max. dose or are there options sooner? I work full time and would prefer not to keep increasing the dosage due to the side effects.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The Answer

Treatment for pain caused by DISH is often similar to that of alternative joint ailments. Your doctor may recommend alternative pain relief which often can take into account the pre-existence of medical conditions and concurrent use of medication. Non steroidal anti-inflammatory medication (NSAIDs)e.g. ibuprofen and naproxen are usually recommended. More painful episodes may be treated with corticosteroid injections taking into account their pharmacological suitability to the individual, this is often assessed by the doctor.

It has been known that physical therapy can reduce the stiffness linked with DISH. Exercises have been known to increase the range of motion in the sufferers joints. It might be of some benefit to ask your doctor about specific exercises you can do if applicable to help relieve your symptoms.

Although the incidence of side effects such as dizziness can be common when taking amitriptyline, it is generally well tolerated. It is usually recommended that you allow 2-4 week period for the medicinal effects to reach steady state and tolerability confirmed.

I would suggest you communicate your personal thoughts regarding your current medication and painful episodes to your doctor, this will enable them to assess you further and tweak your medication regimen as necessary.

 
Answered by the Health at Hand nurses  

You may also be interested in...

Relief-from-Joint-Pain

General-Self-Help-Tips

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter